Alert archive / Montana / High Wind Watches in 2019

High Wind Watch 13, NWS Great Falls, MT

December 29, 2019

NWS Great Falls, MT issued this high wind watch at Dec 29, 2019, 2:19 PM MST. It took effect at Dec 31, 2019, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2019, 2:19 PM MST (21:19 UTC)
In effect from
Dec 31, 2019, 5:00 AM MST
Expired
Dec 30, 2019, 1:54 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

656 
WWUS75 KTFX 292119
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
219 PM MST Sun Dec 29 2019

MTZ009-010-048-301200-
/O.NEW.KTFX.HW.A.0013.191231T1200Z-200101T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
219 PM MST Sun Dec 29 2019

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  possible.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From late Monday night through Wednesday morning.

* IMPACTS...Travel may become difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
2 follow-up statements
706 
WWUS75 KTFX 301123
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
423 AM MST Mon Dec 30 2019

MTZ009-010-048-302300-
/O.CON.KTFX.HW.A.0013.191231T1200Z-200101T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
423 AM MST Mon Dec 30 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Southwest winds 35 to 45 mph, with gusts around 65 mph 
  possible.

* WHERE...Eastern Glacier, Southern Rocky Mountain Front and 
  Northern Rocky Mountain Front.

* WHEN...From late tonight through Wednesday morning.

* IMPACTS...Travel may become difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
780 
WWUS75 KTFX 302054
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
154 PM MST Mon Dec 30 2019

MTZ009-010-048-311200-
/O.UPG.KTFX.HW.A.0013.191231T1200Z-200101T1500Z/
/O.NEW.KTFX.HW.W.0014.191231T1200Z-200101T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
154 PM MST Mon Dec 30 2019

...HIGH WIND WARNING IN EFFECT FROM 5 AM TUESDAY TO 11 AM MST
WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected. Gusts up to 80 mph are possible along areas 
  immediately east of the Rocky Mountain Front. 

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From 5 AM Tuesday to 11 AM MST Wednesday. Strongest winds
  are likely to occur Tuesday night through early Wednesday
  morning.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.
&&

$$

MTZ012-044-046-049-050-311200-
/O.NEW.KTFX.HW.A.0014.200101T0000Z-200101T1800Z/
Cascade-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Shelby, 
Sunburst, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford,
and Hobson
154 PM MST Mon Dec 30 2019

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Cascade, Toole, Eastern Pondera, Eastern Teton and 
  Judith Basin.

* WHEN...From Tuesday evening through Wednesday morning. Strongest
  winds are likely to occur late Tuesday night through Wednesday
  morning. 

* IMPACTS...Travel may become difficult for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 29, 10:59 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 29, 10:59 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1059 AM MST Sun Dec 29 2019

...Aviation Section Update...

.UPDATE...

With ridging continuing to dominate today, mostly fair weather is
expected. A perturbation in the flow on the leading edge of the
ridge continues to favor some snowfall along and west of The Divide.
Only brief snow showers are expected to extend eastward beyond The
Divide. Mid-shift forecast continues accurate; therefore, no changes
will be made, at this time.
- Fogleman

.SYNOPSIS...
A weak upper level disturbance will produce a few areas of light
snow today along the divide and across the southern portions of
Southwest MT. Seasonable temperatures today will transition into a
slow warming trend for much of the week, with Friday likely being
the warmest day. It will become windy at times starting on
Tuesday, with a very windy day expected on Friday.

&&

.DISCUSSION...
Today through Monday...An upper level disturbance continues to
slide southeastward across western MT this morning. Expect most
of the accumulating snowfall to occur along and west of the
divide, with just a few passing snow showers east of the divide.
No winter weather advisories planned for our side of the divide at
this time. Overall, afternoon temperatures today will warm close
to seasonal normals, but with a cold start in some valleys of
Southwest MT this morning, afternoon temperatures will be a bit
below normal in this region. Mostly dry and slightly warmer
conditions are expected on Monday.

Tuesday through Thursday...The flow aloft will slowly transition
to a more brisk westerly flow. There is the potential that high
winds could now develop right near the front range of the Rockies
on Tuesday night and a high wind highlight might be needed.
Another round of light snow is forecast to move through Southwest
MT late Tuesday night and through the day Wednesday. Overall snow
accumulations of 1 to 3 inches look to be possible at lower
elevations, with 4 to 8 inches in the mountains. Thus a winter
highlight is still looking likely for this event over portions of
the Rocky Mountain Front and Southwest MT. Overall temperatures
will continue to slowly warm during this period, especially over
North Central MT as downslope winds become stronger. Additionally,
periods of snow are expected to continue on Thursday right near
the divide, because of the moist westerly flow that develops.

Friday through Sunday...Very strong winds still look likely over a
good portion of Central and North Central MT on Friday. High wind
highlights are looking more likely for this event. Afternoon
temperatures will be mild over the region because of the winds on
Friday. However, a cold front moves southward through the region
Friday night, bringing with it another chance for snow. The best
area for accumulating snowfall looks to be along the divide and
across Southwest MT at this time. Winter highlights might also be
needed for this event. For Saturday/Sunday...I did lower afternoon
temperatures a few degrees below the National Blend, closer to the
raw guidance, as most ensemble members prog the colder air moving
into the region. Brusda

&&

.AVIATION...
Updated 1059 AM MST Sun Dec 29 2019 (29/18Z TAF Period)

Begin this TAF period with KHLN MVFR OVC028. These conditions are
expected to linger at KHLN until about 30/14Z when KHLN is forecast
to improve to VFR conditions. Expect KWYS to become MVFR OVC020
during the evening and overnight hours. All other airfields are
forecast to remain VFR throughout. Snowfall will occur west of and
along The Great Divide, with some precipitation spilling over The
Divide into the areas just to the east and adjacent to the
mountains. Expect mountain obscurations, and icing conditions.
- Fogleman

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  31  16  36  24 /   0   0   0   0
CTB  29  14  36  23 /   0   0   0   0
HLN  28  12  31  16 /   0   0   0   0
BZN  26   7  29  11 /   0   0   0   0
WYS  15  -8  21  -6 /   0   0   0   0
DLN  20   7  27  10 /  20   0   0   0
HVR  27   9  30  17 /   0   0   0   0
LWT  30  13  34  19 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Watches in Montana, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.